NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 3, 2015
Skin Care and Diseases
I was first to that I had exzema when I was a teenager. Then I had a rash on my chest that was very itchy and was leaking yellow fliud and had flacky scaps over it. Over the years I found out what caused my exzema which was any kind of metal touched my skin. Because of that I can not wear any kind of jewlery. I have rings that I was given that I can`t wear. I can`t even wear a watch.
I also have rheumatoid arthrtis and taking Enbrel, Prednisone, Arthrotec and Methotrexate. I have noticed that I am getting exzema again in different places since I start taking the Enbrel. I had it on the outside of both ankles. I wore a splint on my hands for my RA and agian got exzema.
Could the medications cause my exzema to act up again. Is there any thing that I can do so that I can wear jewlery again? One day I would like to be able to wear a wedding ring.
I will address/answer each part of your message in order:
It sounds like you may have a combination of eczema (the kind that one can be genetically predisposed to, usually associated with a personal or family history of asthma, hayfever, seasonal allergies or eczema) and allergic contact dermatitis to nickel or another metal (which is a type of eczema that occurs after exposure to nickel containing metals). The first type can be chronic and recurrent, the second type comes about from skin contact to the metal. If you are nickel allergic, then you need to be aware of your contact to most costume jewelry and watches, belt buckles, pant snaps, etc. Often, nickel allergic patients can tolerate 18 karat gold, high quality stainless steel, plastic, titanium, glass (and sometimes sterling silver).
As to the issue of eczema recurring on Enbrel, new rashes and psoriasis or eczema like rashes have been described, but these are uncommon. In some patients, Enbrel can even help eczema. There is no good answer to your question and I recommend you see a board certified dermatologist to see what they have to say.
Pranav Sheth, MD
College of Medicine
University of Cincinnati